New Jersey, 2020

Damaging Winds in New Jersey, July 30 to 31, 2020

July 30 to 31, 2020 · NWS PHI · 23 events in 7 counties and zones

A stalled frontal boundary was draped in the area of southern New Jersey and Delmarva on July 30. Meanwhile, another cold front was approaching the region from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stalled frontal boundary was draped in the area of southern New Jersey and Delmarva on July 30. Meanwhile, another cold front was approaching the region from the northwest. A warm and very humid air mass developed ahead of this second front, leading to the development of moderate to strong instability over much of the mid-Atlantic. The approach of the front also gradually increased wind shear values, though greater shear remained further north over New York and New England. Nonetheless, frontal forcing in the unstable air mass was sufficient to trigger scattered thunderstorms, some of which became strong to severe and produced a number of reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 30, 6:29 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 30, 6:29 PM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
729 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front approaching from the northwest is forecast to pass
through our region tonight. Low pressure was located along the
front in the middle Mississippi River Valley this afternoon. The
low is expected to progress eastward and it should pass off the
Mid Atlantic coast on Friday. Another low is anticipated to
lift northeastward through the Ohio River Valley and the eastern
Great Lakes over the weekend. Tropical Storm Isaias may affect
our region in some way early in the new week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
There are two systems to contend with as we move into the
overnight. First, a nearly stationary boundary remains in place
across southern New Jersey, Delaware, and Maryland. Meanwhile, a
weak cold front is moving toward the area, moving across northern
Pennsylvania presently. This weakening cold front is forecast
to get absorbed by the stationary boundary later this evening,
before a couple of waves of low pressure move along the boundary
overnight.

Showers and thunderstorms will likely increase in coverage
later this evening and overnight as the strongest of the short
waves moves across the area. Pops were raised across the entire
CWA by 10 to 20 pct from earlier. CAPE values will remain unstable
through this evening and overnight until the front sags farther
south. PW values approach 2-2.5 inches, with the highest moisture
forecast for southern New Jersey, Delaware, and Maryland. Periods
of heavy rainfall will be possible, especially overnight through
daybreak when the strongest of the short waves moves across the
area. FFG guidance remains fairly high for most places, outside
of the highly urban areas, around 2-3 inches/hour. Localized
flooding is possible overnight.

The strongest shear and wind field will remain north of the
area where 45+ knots of shear are forecast. However, 25-35 knots
of shear will remain across our area tonight. This could lead
to some localized strong to perhaps severe storms, with the
greatest threat damaging winds due to DCAPE values of 600-1000
J/kg.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Periods of showers and possible thunderstorms will continue
into Friday as the frontal boundary slowly sags southward.
Behind the front, additional short waves/vorticity impulses will
move across the area, enhancing the rainfall chances. PW values
will remain high across southern New Jersey, Delaware, and
Maryland, so periods of moderate to heavy rainfall will continue
to be a possibility. With the amount of cloud cover and
rainfall, and winds being out of the northeast, temperatures
will be below normal for most places, and may not make it out of
the upper 70s to low 80s for most places.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A frontal boundary should connect low pressure off the Mid
Atlantic coast with low pressure in the middle Mississippi River
Valley on Friday night. As the low off the coast moves farther
away from us, the western low is expected to begin lifting the
front northward. The low is anticipated to move up the lower
Ohio River Valley on Saturday and over the eastern Great Lakes
on Sunday. It should pull the front northward through our region
on Sunday morning.

We are expecting scattered showers and thunderstorms on Friday
night, mainly in northeastern Maryland, Delaware and southern
New Jersey, as the initial low moves farther out to sea. There
may be a break in the potential for rain on Saturday in much of
our area before the chance for showers and thunderstorms returns
on Saturday night and Sunday with the warm front.

There may be another slight decrease in the chance for
precipitation from Sunday night into Monday morning, then the
forecast is entirely dependent upon the progress of Tropical
Storm Isaias. We will mention showers and a chance of
thunderstorms for Monday night into Tuesday. However, there
remains a good deal of uncertainty regarding the details on how
the storm may impact our region, including the timing.

It appears as though some improvement will take place for
Wednesday into Thursday as a mid level trough building across
the Great Lakes and the Northeast may bring somewhat drier air
to our region.

Highs are expected to favor the 85 to 90 degree range in much
of our region during the period from Saturday through Thursday,
with overnight lows mostly in the upper 60s and lower 70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This evening...VFR with increasing clouds and light winds.

Later this evening-tonight...Shower and thunderstorms increase
in coverage later this evening and overnight. VFR conditions are
expected to give way to MVFR later in the night, with IFR
conditions possible by daybreak Friday. Winds will shift from
the west- southwest, to northwest, then north, then northeast.

Friday...MVFR or IFR conditions will begin the day across the
area, and persist through much of the day. A slow improvement is
possible later in the day, but sub-VFR conditions are expected
to persist through the daytime hours. Winds are expected to
remain northeast 5- 10 knots through the day Friday.

Outlook...

Friday night...Mainly MVFR conditions. A chance of showers and
thunderstorms, mostly around KILG, KMIV and KACY. Variable wind
6 knots or less. Medium confidence.

Saturday...Mainly VFR. Northeast wind 5 to 10 knots becoming
southeast. Medium confidence.

Saturday night...Conditions lowering to MVFR/IFR with a chance
of showers and thunderstorm. Southeast wind 5 to 10 knots
becoming south. Medium confidence.

Sunday...VFR/MVFR conditions with a chance of showers and
thunderstorms. South to southwest wind increasing to 10 to 15
knots. Medium confidence.

Sunday night and Monday...VFR/MVFR conditions with a chance of
showers and thunderstorms. Southwest wind 5 to 10 knots. Medium
confidence.

Monday night...VFR/MVFR conditions with showers likely and a
chance of thunderstorms. South to southwest wind 5 to 10 knots.
Medium confidence.

Tuesday...VFR/MVFR conditions with showers likely and a chance
of thunderstorms. South to southeast wind 5 to 10 knots. Medium
confidence.

&&

.MARINE...
Tonight-Friday...Wind and waves will remain below advisory
levels through Friday, although winds could gust around 20 knots
at times, and seas could approach 4 feet on Friday. There is a
chance of showers and thunderstorms tonight through Friday,
which could lead to locally higher winds and waves.

Outlook...

Friday night through Saturday night...No marine headlines are
anticipated.

Sunday and Sunday night...Waves on our ocean waters may build
to 5 to 6 feet in the southerly flow.

Monday through Tuesday...Tropical Storm Isaias may impact the
coastal waters of Delaware and New Jersey in some way. The
details remain uncertain.

RIP CURRENTS...

With seas 2-3 feet and a swell of 6-8 seconds, the rip current
risk will remain low into Friday, but could approach moderate at
times if seas approach 4 feet Friday afternoon.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia
Park, Pennsylvania (Station WNG-704) remains off the air, but
repairs are anticipated later this week.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...PO/Robertson
Short Term...Robertson
Long Term...Iovino
Aviation...Iovino/PO
Marine...Iovino
Equipment...WFO PHI
Hazardous weather outlook, Jul 30, 2:41 PM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EDT Thu Jul 30 2020

NJZ001-007>010-012>015-019-PAZ054-055-060>062-070-071-101>106-311945-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Northwestern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
341 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms this evening and overnight will be capable
of producing heavy rainfall which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday will be capable of producing heavy
rainfall which may lead to localized flooding.

Depending on the eventual track, Tropical Storm Isaias could lead to
some impacts early next week across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>018-020>027-311945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
341 PM EDT Thu Jul 30 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Showers and thunderstorms this evening and overnight will be capable
of producing heavy rainfall which may lead to localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms Friday will be capable of producing heavy
rainfall which may lead to localized flooding.

Depending on the eventual track, Tropical Storm Isaias could lead to
some impacts early next week across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-311945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Depending on the eventual track, Tropical Storm Isaias could lead to
some impacts early next week across the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 30, 8:12 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
912 PM EDT Thu Jul 30 2020

MDZ012-015-019-020-310200-
Queen Anne's-Talbot-Kent-Caroline-
912 PM EDT Thu Jul 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT...QUEEN
ANNE'S...CAROLINE AND SOUTHWESTERN KENT COUNTIES...

At 911 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Langford to near Secretary. Movement was
east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Easton, Centerville, Denton, Centreville, Federalsburg, Greensboro,
Oakland, Ridgely, Trappe, Church Hill, Preston, Sudlersville,
Goldsboro, Queen Anne, Smithville, Starr, Jumptown, Agner, Choptank
and Windyhill.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3863 7608 3862 7612 3864 7613 3899 7619
      3900 7617 3902 7619 3907 7620 3925 7582
      3925 7576 3864 7571 3869 7577 3868 7580
      3871 7584 3870 7590 3866 7596 3860 7599
      3857 7604
TIME...MOT...LOC 0111Z 248DEG 22KT 3918 7612 3855 7598

CMS
Special weather statement, Jul 30, 8:28 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT Thu Jul 30 2020

DEZ001-MDZ008-012-015-310215-
New Castle-Queen Anne's-Cecil-Kent-
928 PM EDT Thu Jul 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHEASTERN QUEEN ANNE'S...KENT AND CECIL COUNTIES...

At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kingsville to near Morgnec. Movement was
northeast at 40 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Newark, Middletown, Elkton, Calvert, Chestertown, North East, Rising
Sun, Charlestown, Church Hill, Cecilton, Millington, Betterton,
Blake, Glasgow, Bohemias Mills, West Nottingham, Morgnec, Delaney
Corner, Crumpton and Bay View.

This includes the following highways...
 Interstate 95 in Delaware between mile markers 0 and 3.
 Interstate 95 in Maryland between mile markers 91 and 109.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3972 7623 3973 7572 3929 7567 3929 7576
      3925 7576 3914 7600 3926 7622 3929 7617
      3932 7618 3934 7616 3933 7614 3937 7611
      3937 7606 3942 7600 3946 7601 3952 7598
      3955 7603 3955 7608
TIME...MOT...LOC 0127Z 228DEG 33KT 3947 7645 3921 7599

JEO
Local storm report, Jul 30, 8:31 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
931 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     MARINE TSTM WIND 2 E WARETOWN            39.79N 74.17W
07/30/2020  M49 MPH          ANZ451             NJ   MESONET

            WEATHERFLOW GAUGE.

&&

CMS
Local storm report, Jul 30, 8:32 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
932 PM EDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND DMG     2 WSW WORTON            39.27N 76.13W
07/30/2020                   KENT               MD   FIRE DEPT/RESCUE

            TREES DOWN BLOCKING HAINESVILLE ROAD NEAR
            WORTON. TIME ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Jul 30, 8:40 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
940 PM EDT Thu Jul 30 2020

DEZ001>003-MDZ020-310230-
Inland Sussex-Kent-New Castle-Caroline-
940 PM EDT Thu Jul 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SUSSEX...SOUTH
CENTRAL NEW CASTLE...KENT AND EAST CENTRAL CAROLINE COUNTIES...

At 939 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Sudlersville to near Federalsburg.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Dover, Georgetown, Smyrna, Milford, Seaford, Laurel, Harrington,
Camden, Clayton, Bridgeville, Delmar, Cheswold, Ellendale, Woodside,
Viola, Hartly, Gumboro, Rising Sun-Lebanon, Hazlettville and Dover
Base Housing.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3846 7569 3929 7576 3937 7554 3845 7529
TIME...MOT...LOC 0139Z 246DEG 21KT 3919 7586 3866 7570

CMS
Special weather statement, Jul 30, 9:11 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1011 PM EDT Thu Jul 30 2020

DEZ001-MDZ008-NJZ016-017-PAZ070-101-102-310300-
New Castle-Cecil-Salem-Gloucester-Delaware-Western Chester-Eastern
Chester-
1011 PM EDT Thu Jul 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...EASTERN
CECIL...NORTHWESTERN SALEM...NORTHWESTERN GLOUCESTER...CHESTER AND
SOUTHWESTERN DELAWARE COUNTIES...

At 1010 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Vernon to near Green Spring.
Movement was northeast at 50 mph.

Wind gusts up to 40 mph are possible with these storms.

Locations impacted include...
Wilmington, Newark, Middletown, West Chester, Elkton, Calvert,
Chester, Pennsville, Coatesville, Westtown, Carneys Point,
Downingtown, Elsmere, Kennett Square, New Castle, Penns Grove, Salem,
Oxford, Parkesburg and North East.

This includes the following highways...
 New Jersey Turnpike between exits 1 and 2.
 Pennsylvania Turnpike between mile markers 306 and 314.
 Interstate 95 in Pennsylvania between mile markers 0 and 7.
 Interstate 95 in Delaware between mile markers 0 and 23.
 Interstate 95 in Maryland between mile markers 98 and 109.
 Interstate 295 in New Jersey between mile markers 0 and 18.
 Interstate 476 in Pennsylvania between mile markers 0 and 1.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3976 7606 3981 7603 3983 7604 3987 7599
      3994 7598 3995 7600 3997 7598 4014 7573
      3979 7520 3930 7571 3930 7575 3932 7577
      3938 7577 3938 7581 3974 7610
TIME...MOT...LOC 0210Z 232DEG 42KT 3983 7607 3939 7567

JEO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Salem

When
July 30, 9:22 PM EST
Where
Salem County, 0.87 mi SW of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.560, -75.480

Power lines were down near Salem High School. Time estimated from radar.

Thunderstorm Wind, Gloucester

When
July 30, 10:07 PM EST
Where
Gloucester County, 1.27 mi WNW of Fairview
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
39.790, -75.120

Several reports were received of downed power lines in the Fairview and Jericho area. Time estimated from radar.

Thunderstorm Wind, Gloucester

When
July 30, 10:11 PM EST
Where
Gloucester County, 1.48 mi SSW of Glassboro
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.700, -75.130

Wires were downed near Pennsylvania Ave in Glassboro. Time estimated from radar.

Thunderstorm Wind, Camden

When
July 30, 10:14 PM EST
Where
Camden County, 0.76 mi WNW of Somerdale
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.833, -75.034

Wires were downed on Signey Ln. Time estimated from radar.

Thunderstorm Wind, Camden

When
July 30, 10:16 PM EST
Where
Camden County, 0.47 mi E of Barrington
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.881, -75.041

Wires were downed near Whitman Dr. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 30, 10:37 PM EST
Where
Burlington County, 1.26 mi ESE of Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.020, -74.930

Wires were downed near Creek Rd. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 30, 10:46 PM EST
Where
Burlington County, 0.69 mi N of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.080, -74.870

Reported on the Bristol Bridge.

Thunderstorm Wind, Burlington

When
July 30, 10:46 PM EST
Where
Burlington County, 0.81 mi NE of Burlington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.080, -74.861

Wires were downed near Wood St in Burlington. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 30, 10:50 PM EST
Where
Burlington County, 0.67 mi SW of Roebling
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.114, -74.790

Wires were downed on Hamilton St. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 30, 10:51 PM EST
Where
Burlington County, 1.66 mi SSE of Hedding
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.096, -74.743

Wires were downed near Jacksonville Rd and Mill Ln. Time estimated from radar.

Thunderstorm Wind, Burlington

When
July 30, 10:58 PM EST
Where
Burlington County, 0.77 mi N of Bordentown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.161, -74.700

Wires were downed on Stanton Ave in Bordentown. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 30, 11:43 PM EST
Where
Middlesex County, 3.25 mi W of Milltown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.449, -74.492

Several reports of downed wires near Adams Ln in North Brunswick. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 30, 11:48 PM EST
Where
Middlesex County, 0.87 mi SW of Highland Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.490, -74.440

Several reports of tree limbs and wires down in the New Brunswick area. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 30, 11:50 PM EST
Where
Middlesex County, 0.32 mi NNW of Metuchen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.535, -74.332

Power lines were downed near Hoover Ave in Metuchen. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 30, 11:50 PM EST
Where
Somerset County, 0.87 mi SE of Raritan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.570, -74.620

Downed trees and power outages were reported in Somerville. Time estimated from radar.

Thunderstorm Wind, Somerset

When
July 30, 11:51 PM EST
Where
Somerset County, Zarephath
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
40.530, -74.570

Several reports of downed power lines near Manville. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 30, 11:57 PM EST
Where
Monmouth County, 0.47 mi SW of Freneau
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.396, -74.237

Trees and wires were downed near Tina Place in Matawan. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 30, 11:59 PM EST
Where
Monmouth County, 1.26 mi ENE of Keyport
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.440, -74.200

Thunderstorm Wind, Monmouth

When
July 31, 12:00 AM EST
Where
Monmouth County, 1.12 mi NW of Union Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.431, -74.196

A tree was downed on wires on Atlantic St. Time estimated from radar.

Thunderstorm Wind, Monmouth

When
July 31, 12:00 AM EST
Where
Monmouth County, 1.26 mi ENE of Keyport
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
40.440, -74.200

Several reports of downed power lines in Keyport. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 31, 12:22 AM EST
Where
Middlesex County, 0.81 mi NE of Menlo Park Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.557, -74.307

Wires were downed on Woodbridge Center Dr. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 31, 12:23 AM EST
Where
Middlesex County, 0.87 mi NW of Avenel
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
40.560, -74.280

Several reports of downed power lines between Fords and Colonia. Time estimated from radar.

Thunderstorm Wind, Middlesex

When
July 31, 12:30 AM EST
Where
Middlesex County, 0.87 mi SW of West Carteret
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.570, -74.240

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905781, 905782, 905783, 905784, 907116, 907117, 905778, 907122, 907125, 907131, 907137, 907141, 907145, 907149, 907150, 907151, 907152, 905779, 907154, 907155, 907156, 907159, 905780.